Georgia, 2001

Damaging Wind in Georgia, January 19, 2001

January 19, 2001 · NWS TAE · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 19, 2:00 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jan 19, 2:00 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EST FRI JAN 19 2001

WITH SEVERE WEATHER OVER THE CWA TODAY...AFD WILL BE SHORT AND SWEET
BY NECESSITY.

CURRENTLY: SFC LOW CONTINUES TO DEVELOP OFF THE COAST OF THE FL
PANHANDLE...WITH THE PRE-FRONTAL SQUALL LINE MARCHING EASTWARD
THROUGH SE AL AND THE W FL PANHANDLE. SOME STRONG MESOS WITH 60-80
KTS OF SHEAR HAVE ALREADY MOVED THROUGH SE AL AND GA...WITH MORE OF
A LINE ECHO WAVE PATTERN SETTING UP WITH THE MAIN SQUALL LINE. STILL
WILL HAVE THE TOR WATCH FOR GA UNTIL 4 PM EST...AND A NEW SVR WATCH
FOR FL PANHANDLE AND BIG BEND UNTIL 6 PM EST. OVER THE COASTAL
WATERS...SCA CONDITIONS CONTINUE TO BUILD OVER THE W LEGS...AND WILL
COME UP SHORTLY TO SCA LEVELS TO THE E.

MODELS/ZFP: SHORT RANGE MODELS FAIRLY WELL INITIALIZED WITH THE
EASTWARD POSITION OF THE SFC LOW...AND EVEN THE STRATIFORM PRECIP
BEHIND THE MAIN SQUALL LINE CONTINUES TO MAKE GOOD PROGRESS TO THE
EAST. EXPECT THE PRECIP TO END RAPIDLY FROM WEST TO EAST ACROSS THE
REGION TONIGHT...WITH THE BACK EDGE WELL EAST OF THE REGION BY 12
UTC. THE MAIN QUESTION FOR TOMORROW IS HOW QUICKLY WILL WE CLEAR
OUT...AS A RATHER EXTENSIVE BAND OF LOW LEVEL CLOUDINESS LAGS BEHIND
THIS SYSTEM WITH THE UPPER LOW. ETA FCST SOUNDING SHOWS LOW CLOUDS
HANGING IN THE FL BIG BEND THROUGH 18 UTC ON SATURDAY...SO WILL USE
SOME SORT OF DECREASING CLOUDINESS WORDING FROM NW TO SE. ONE THING
THAT IS CLEAR...HOWEVER...IS THE STRENGTH OF THE COLD AIR ADVECTION
BEHIND THE FRONT WHICH WILL KEEP IT VERY COOL AND BLUSTERY
TOMORROW...WITH A LIKELY FREEZE/HARD FREEZE TOMORROW NIGHT..AND
AGAIN ON SUNDAY NIGHT.

FIRE WX: EVEN THOUGH 4 HR DURATIONS OF 35 PERCENT RH'S WON'T BE MET
TOMORROW...WINDS WILL REMAIN QUITE STRONG...AND JUST 1 HR IS NEEDED
WITH A 15 MPH SUSTAINED WIND. THUS...THE FIRE WX WATCH FOR TOMORROW
WILL REMAIN IN EFFECT.

MARINE: SCA CONDITIONS CONTINUE AHEAD OF THE FRONT...AND WILL LIKELY
CONTINUE BEHIND THE FRONT THROUGH SATURDAY...BEFORE BEGINNING TO
DIMINISH SATURDAY NIGHT AND SUNDAY AS THE SFC RIDGE BUILDS IN.

EXTENDED: GENERALLY FAIR WEATHER WITH A SLOW WARMING TREND IS
EXPECTED...BEFORE A WEAK FRONT BRINGS THE NEXT CHANCE OF RAIN TO THE
AREA ON THURSDAY.

PRELIMINARY NUMBERS...
TLH  045 050 025 053 7100
PFN  043 050 031 053 6100
DHN  039 045 027 050 6100
ABY  040 047 026 049 7100
VLD  047 053 028 051 7100

.TLH...
AL...NONE.
GA...TORNADO WATCH ALL ZONES UNTIL 6 PM EST.
FL...SEVERE TSTM WATCH ALL ZONES EAST OF WALTON COUNTY UNTIL 4 PM EST.
     SCA ALL LEGS.

GOULD

In the hours before

Special weather statement, Jan 19, 1:17 PM EST, 4 hours 53 minutes before
GAZ120>131-142>148-155>161-192300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
117 PM EST FRI JAN 19 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR ALL OF
SOUTHWEST AND SOUTH CENTRAL GEORGIA EFFECTIVE UNTIL 600 PM EST.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:
QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...
BEN HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

17-GOULD

The radar

The Tallahassee radar (KTLH), 60 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Thomas

When
January 19, 6:10 PM EST
Where
Thomas County, Thomasville
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
30.833, -83.967

Numerous trees and power lines down. Reported by the Thomas County EMA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2001Every state in 2001This day in weather historyWarnings in Georgia, January 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5228853.